Format

Send to

Choose Destination
J Pharm Pharm Sci. 2015;18(4):825-43.

Hepatotoxicity of Pyrrolizidine Alkaloids.

Author information

1
In Vitro Drug Safety and Biotechnology and Department of Pharmacology and Toxicology, University of Toronto, Canada.

Abstract

PURPOSE:

This article aimed 1) to review herbal medicine containing pyrrolizidine alkaloids (PA)-induced toxicities of the liver; 2) to encourage the recognition and prevention of common problems encountered when using complementary and alternative medicine and 3) to review the toxic effects of herbal remedies containing PAs.

DESIGN AND METHODS:

We performed a systematic literature search using the PubMed and Google Scholar engines. The search was not restricted to languages. We also provide an interpretation of the data.

CONCLUSIONS:

Herbal remedies containing PAs can induce liver damage, including hepato- sinusoidal obstruction syndrome or veno-occlusive disease. Preventing overdose and monitoring long-term use of such remedies may avoid glutathione depletion leading to mitochondrial injury, and therefore avoid liver cell damage. Moreover, immediately stopping the herbal medication prevents further harm to the liver. Chronic consumption of hepatotoxicants can lead to cancer formation and promotion. The role of active metabolites in PA-induced liver toxicity and their mechanism of action require further investigation. This article is open to POST-PUBLICATION REVIEW. Registered readers (see "For Readers") may comment by clicking on ABSTRACT on the issue's contents page.

PMID:
26626258
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Canadian Society for Pharmaceutical Sciences
Loading ...
Support Center